Electronic Journal of Probability

Distributional properties of exponential functionals of Lévy processes

Alexey Kuznetsov, Juan Carlos Pardo, and Mladen Savov

Full-text: Open access

Abstract

We study the distribution of the exponential functional $I(\xi,\eta)=\int_0^{\infty} \exp(\xi_{t-}) d \eta_t$, where $\xi$ and $\eta$ are independent Lévy processes. In the general setting, using the theory of Markov processes and Schwartz distributions, we prove that the law of this exponential functional satisfies an integral equation, which generalizes Proposition 2.1 in \cite{CPY}. In the special case when $\eta$ is a Brownian motion  with drift, we show that this integral equation leads to an important functional equation for the Mellin transform of $I(\xi,\eta)$, which proves to be a very useful tool for studying the distributional properties of this random variable. For general Lévy process $\xi$ ($\eta$ being Brownian motion with drift) we prove that the exponential functional has a smooth density on $\mathbb{R} \setminus \{0\}$, but surprisingly the second derivative at zero may fail to exist. Under the additional assumption that $\xi$ has some positive exponential moments we establish an asymptotic behaviour of $\mathbb{P}(I(\xi,\eta)>x)$ as $x\to +\infty$,  and under similar assumptions on the negative exponential moments of $\xi$ we obtain a precise asymptotic expansion of the density of $I(\xi,\eta)$ as $x\to 0$. Under further assumptions on the Lévy process $\xi$ one is able to prove much stronger results about the  density of the exponential functional and we illustrate some of the ideas and techniques for the case when $\xi$ has hyper-exponential jumps.

Article information

Source
Electron. J. Probab., Volume 17 (2012), paper no. 8, 35 pp.

Dates
Accepted: 25 January 2012
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465062330

Digital Object Identifier
doi:10.1214/EJP.v17-1755

Mathematical Reviews number (MathSciNet)
MR2878787

Zentralblatt MATH identifier
1246.60073

Subjects
Primary: 60G51: Processes with independent increments; Lévy processes

Keywords
Lévy processes exponential functional integral equations Mellin transform asymptotic expansions

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Kuznetsov, Alexey; Pardo, Juan Carlos; Savov, Mladen. Distributional properties of exponential functionals of Lévy processes. Electron. J. Probab. 17 (2012), paper no. 8, 35 pp. doi:10.1214/EJP.v17-1755. https://projecteuclid.org/euclid.ejp/1465062330


Export citation

References

  • D. Bankovsky and A. Sly. Exact conditions for no ruin for the generalised Ornstein-Uhlenbeck process. Stochastic Process. Appl., 119, (2009), 2544–2562.
  • P.T. Bateman and H.G. Diamond. Analytic number theory: an introductory course. World Scientific Publishing Co. Pte. Ltd., Singapore, (2004).
  • J. Bertoin. Lévy processes. Cambridge University Press, Cambridge, (1996).
  • J. Bertoin. Random fragmentation and coagulation processes. Cambridge University Press, Cambridge, (2006).
  • J. Bertoin, A. Lindner and R. Maller. On continuity properties of the law of integrals of Lévy processes. Séminaire de probabilités XLI, 1934, (2008), 137–159.
  • J, Bertoin and M. Yor. Exponential functionals of Lévy processes. Probab. Surv., 2, (2005), 191–212.
  • N. Cai. On first passage times of a hyper-exponential jump diffusion process. Oper. Res. Lett., 37, (2009), 127–134.
  • N. Cai and S.G. Kou. Pricing Asian options under a general jump diffusion model. To appear in Operations Research, (2010).
  • P. Carmona, F. Petit and M. Yor. On the distribution and asymptotic results for exponential functionals of Lévy processes. Exponential functionals and principal values related to Brownian motion, Bibl. Rev. Mat. Iberoamericana 73–130, Rev. Mat. Iberoamericana, Madrid, (1997).
  • D. Dufresne. The distribution of a perpetuity, with application to risk theory and pension funding. Scand. Actuar. J., 9, (1990), 39–79.
  • A. Erdelyi, W. Magnus, F. Oberhettinger, F.G. Tricomi Higher transcendental functions. Vols. I, II. Based, in part, on notes left by Harry Bateman. McGraw-Hill Book Company, Inc., New York-Toronto-London, (1953).
  • P. Erdős. On the smoothness properties of Bernoulli convolutions. Amer. J. Math., 62, (1940), 180–186.
  • K.B. Erickson and R. Maller. Generalised Ornstein-Uhlenbeck processes and the convergence of Lévy integrals. Séminaire de Probabilités XXXVIII, 1857, (2005), 70–94.
  • H.K. Gjessing and J. Paulsen. Present value distributions with applications to ruin theory. Stochastic Process. Appl., 71, (1997), 123–144.
  • C.M. Goldie. Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab., 1, (1991), 126–166.
  • I. S. Gradshteyn and I. M. Ryzhik. Table of integrals, series and products. Academic Press, 7 edition, (2007).
  • C. Klüppelberg, A. Lindner and R. Maller. A continuous time GARCH process driven by Lévy process: stationarity and second order bahaviour. J. Appl. Probab., 41, (2004), 601–622.
  • H. Kondo, M. Maejima and K.I. Sato. Some properties of exponential integrals of Lévy processes and examples. Electron. Comm. Probab., 11, (2006), 291–303.
  • A. Kuznetsov. On the distribution of exponential functionals for Lévy processes with jumps of rational transform. To appear in Stochastic Process. Appl., (2011).
  • A. Kuznetsov, A.E. Kyprianou and J.C. Pardo. Meromorphic Lévy processes and their fluctuation identities. To appear in Annals of Applied Probability, (2011).
  • A. Kuznetsov and J.C. Pardo. Fluctuations of stable processes and exponential functionals of hypergeometric Lévy processes. Submitted (2011).
  • A.E. Kyprianou and J.C. Pardo. Continuous-state branching processes and self-similarity. J. Appl. Probab., 45, (2008), 1140–1160.
  • A.E. Kyprianou. Introductory Lectures on Fluctuations of Lévy Processes with Applications, Springer, (2006).
  • J. Lamperti. Semi-stable Markov processes. I. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 22, (1972), 205–225.
  • A. Lindner and R. Maller. Lévy integrals and the stationarity of generalised Ornstein-Uhlenbeck processes. Stochastic Process. Appl., 115, (2005), 1701–1722.
  • A. Lindner and K.I. Sato. Continuity properties and infinite divisibility of stationary distributions of some generalized Ornstein-Uhlenbeck processes. Ann. Probab., 37, (2009), 250–274.
  • K. Maulik and B. Zwart. Tail asymptotics for exponential functionals of Lévy processes. Stochastic Processes Appl. 116, (2006), 156–177.
  • J.C. Pardo, V. Rivero and K. van Schaik. On the density of exponential funcionals of Lévy processes. Submitted, (2011).
  • P. Patie. Exponential functionals of a new family of Lévy processes and self-similar continuous state branching processes with immigration. Bull. Sci. Math., 133, (2009), 355–382.
  • J. Paulsen. Risk theory in a stochastic economic environment. Stochastic Process. Appl., 46, (1993), 327–361.
  • V. Rivero. Recurrent extensions of self-similar Markov processes and Cramér's condition. Bernoulli, 11, (2005), 471–509.
  • V. Rivero. Recurrent extensions of self-similar Markov processes and Cramér's condition. II. Bernoulli, 13, (2007), 1053–1070.
  • V. Rivero. Tail asymptotics for exponential functionals of Lévy processes: the convolution equivalent case. Submitted, arXiv:0905.2401, (2009).
  • A. Shiryaev. Veroyatnost. Nauka, Moscow, (1980).
  • M. Yor. Exponential functionals of Brownian motion and related processes. Springer Finance, Springer-Verlag, Berlin, (2001).